MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-4-12-3D
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event was reportable for analysis results.The axium pusher actuator interface (ai) was found intact.The axium pusher was found broken at ~8.6cm from the pusher proximal end (at coupler tube tack welds) with the release wire pulled for 0.86mm.The axium implant coil was found detached from the pusher.The detached implant coil was found still within the introducer sheath.The middle of the implant coil was found stretched with the polypropylene filament broken.Due to the damaged condition the implant coil could not be removed from within the introducer sheath.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed.Coil stretch can occur due to lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances the coil against resistance, or incompatible catheter.However, the cause for the damage could not be determined.Regarding the detachment of the implant coil, it is likely the separation of the pusher and subsequent pulling of the release wire caused the implant coil to detach.However, the cause for the pusher separation could not be determined.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the guide catheter and microcatheter were in place during the surgery, but the coil was stretched.There was no friction or difficulty during delivery or tested, a continuous flush had been administered, and the coil was not repositioned during the procedure.A replacement coil was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left middle cerebral artery (mca) with a max diameter of 4.5 mm and a 3 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Additional information received indicated the coil stretch was noticed during delivery, and a cause of the stretch could not be determined.An echelon-10 microcatheter was used (lot #: b127350).

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12086303
Report Number2029214-2021-00787
Device Sequence Number3465535
Product Code KRD
UDI-Device Identifier00847536029972
UDI-Public00847536029972
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2023
Device Model NumberQC-4-12-3D
Device Catalogue NumberQC-4-12-3D
Device Lot NumberB073287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2021
Initial Report FDA Received Date06/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR